I remember the first time I went on birth control. It was freshman year of college, and my hormonal acne was off the charts. I wanted to blame my new surroundings and diet of Easy Mac and beer (I mean, apple juice), but my dermatologist pinpointed my out-of-whack hormones and prescribed the pill to handle my situation. I was scared to take a pill every day for the next… however long was necessary but essentially decided to venture down the monthly pill-pack journey for the sake of a smooth complexion.
In addition to drastically clearing up my skin, it also helped relieve me of my once debilitating period cramps (and, of course, helped prevent pregnancy). But recently, I found myself in the midst of an unexpected 10-pound weight gain and constant bloating and decided to self-diagnose birth control as the culprit. Without consulting a physician, I went off of it to test whether I could finally shed those extra pounds, but the results were underwhelming—stagnant, even. I also noticed a slew of other changes like intense cramps and irregular periods.
I decided to put aside my WebMD mentality and consulted two gynecologists who shed light on the common bodily changes you may encounter post-pill, which differ from woman to woman. First things first, aside from pregnancy, there is no immediate risk of stopping hormonal birth control right away (phew). According to Jessica A. Shepherd, MD, "Although there may be changes seen after stopping the pill, there is no danger in stopping immediately from a birth control regimen and no need to taper off the doses."
Meet the Expert
Jessica A. Shepherd, MD, is a SweetSpot Labs expert, and director of minimally invasive gynecology at the University of Illinois.
Today, we're just focusing on the pill, as symptoms post–copper IUD, hormone implants, or other forms of contraception will differ. For more on these changes, keep scrolling.
According to Shepherd, when you go off the pill, your body and mind return to their natural state. Adds Sara Twogood, M.D., "Essentially, the hormones that regulate your menstrual cycle start their normal fluctuations and cycles again." In other words, when you're on birth control, your natural hormones are suppressed by the hormones in the pill, so once you go off, your hormone cycle kicks back into gear within a few weeks.
Meet the Expert
Sara Twogood, M.D., is a board-certified ob-gyn with Cedars Sinai Medical Group in Los Angeles. She is the co-founder of FemED, a health education resource, which strives to empower young women through private health education.
Periods May Become Heavier and More Painful
After about 30 days, your period will start up again. The type of flow you'll experience may not be pleasant, though: "Birth control pills usually make your period lighter, less painful, and more predictable, so a woman might experience heavier or more painful periods or slightly irregular cycles," says Twogood.
Skin May Break Out
However, because hormones are stabilized while you're on the pill, once they return to their normal state—which could be an irregular roller coaster—hormonal acne may be your reality. During your period, your estrogen and testosterone levels are at their highest, and some women can't eliminate them properly, so they manifest themselves in the form of acne. A selective diet could help regulate hormones and your skin once you're off the pill.
Conception Is Possible Within 5 Months
If you're discontinuing the pill because you want to get pregnant, the average time until conception is about five months (compared to an average of three months when stopping a form of nonhormonal contraception, like condoms), says Twogood.
In a similar vein, women's sex drive often increases once they quit the pill. Twogood explains that birth control pills suppress your libido, so coming off the pill will spike your testosterone levels again and likely relight the fire.
PMS Symptoms Increase
Perhaps you went on birth control to decrease your PMS symptoms (irritability, fatigue, breast tenderness, and headaches, to name a few), but you may notice them pick back up post-pill. Again, this is due to your fluctuating hormones that are now destabilized.
Weight May Increase
Shepherd notes that your weight may increase after coming off the pill. This could be in relation to water retention (increased bloating—a PMS symptom) or hormone irregularity, but it isn't the norm for all women. In fact, some women may lose weight—it really depends on your body and should be considered on a case-by-case basis.